Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 184, NWS Topeka, KS

July 7, 2016Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2016, 1:16 AM CDT for Republic County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 1:16 AM CDT (06:16 UTC)
Expired
Jul 7, 2016, 2:00 AM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3450 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS53 KTOP 070616
SVRTOP
KSC157-070700-
/O.NEW.KTOP.SV.W.0184.160707T0616Z-160707T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
116 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 200 AM CDT

* AT 115 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR RUSKIN TO NEAR ESBON...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BELLEVILLE...SCANDIA...COURTLAND...NORWAY...REPUBLIC...
  MUNDEN AND NARKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9737 3992 9737 3965 9785 3965 9791
      3966 9793 4000 9793
TIME...MOT...LOC 0615Z 269DEG 37KT 4010 9781 3977 9838 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
621 
WWUS53 KTOP 070633
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
133 AM CDT THU JUL 7 2016

KSC157-070700-
/O.CON.KTOP.SV.W.0184.000000T0000Z-160707T0700Z/
REPUBLIC-
133 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR REPUBLIC COUNTY...

AT 133 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHESTER TO JEWELL...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SCANDIA...COURTLAND...NORWAY...REPUBLIC...
MUNDEN AND NARKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9737 3992 9737 3965 9785 3965 9791
      3966 9793 4000 9792
TIME...MOT...LOC 0633Z 278DEG 43KT 4001 9763 3970 9815 

HAIL...0.88IN
WIND...60MPH
 
$$
363 
WWUS53 KTOP 070658
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
158 AM CDT THU JUL 7 2016

KSC157-070707-
/O.EXP.KTOP.SV.W.0184.000000T0000Z-160707T0700Z/
REPUBLIC-
158 AM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR REPUBLIC COUNTY WILL EXPIRE AT
200 AM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 4000 9737 3992 9737 3965 9785 3965 9791
      3966 9793 4000 9792
TIME...MOT...LOC 0655Z 269DEG 37KT 4001 9763 3970 9815 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:50 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 6, 11:50 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1150 PM CDT WED JUL 6 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 328 PM CDT WED JUL 6 2016

Effects of northeast and southern KS convection this morning has
left airmass over the forecast area drier and not as hot as
previously forecast. Thus, have struggled to have HI values
approach 100 degrees across most of the area and have cancelled Heat
Advisory.

Main questions for the forecast for tonight and Thursday are: What
will be the mechanism for potential thunderstorms affecting us
tonight and Thursday, and whether temps and dewpoints will reach
high enough to meet heat index criteria Thursday afternoon?

For the latter question, currently forecasting temps in the mid 90s
in the north and east with upper 90s possible over portions of
central KS.  Dewpoints are forecast to range from the lower to
possibly middle 70s in the east, while upper 60s to near 70 is more
realistic over central KS.  This would lead to max HI values from 100
to 105 nearing advisory criteria.  However, there is enough
uncertainty in reaching these values if we have our airmass once
again modified by convective outflows and some cloudiness from
overnight/morning thunderstorms near our area.  Thus, have not
issued an advisory for Thursday and will let midnight forecast crew
decide on that as potential convective effects become less uncertain.

Water vapor loop shows a weak shortwave trough over extreme western
KS, and possibly another one to the northwest in northern CO.
Most short and medium range models do not develop persistent
convection with these features. However a few runs of the HRRR and
experimental HRRR have been developing a cluster of storms over
eastern CO or southwest KS and bringing the associated convection
across eastern KS after midnight. Given inconsistency of these
HRRR runs, have not included any significant POPs from this
forecast convection. Possibly more likely scenario would be closer
to going forecast, and perhaps best depicted by 12Z NAM, where an
MCS is forecast to affect primarily Nebraska, with tail end
affecting far northern and northeastern KS late tonight and
Thursday morning. This is what has been put in forecast grids, but
developments over western KS will obviously have to be monitored
for HRRR scenarios.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 328 PM CDT WED JUL 6 2016

Strong upper wave will move across the Upper Midwest pushing a cold
front across the area Thu night. Capping and stronger lift
associated with the wave should keep the bulk of the precip NE of
the area but will keep low chcs in the northeast given strength of
wave.  The front will sag into southern KS on Friday and will keep
low chcs across the southern counties near the front.  By Friday
night into the weekend confidence in location and timing of precip
is low since recent performance of models has been poor with
placement of nocturnal convection.  That said chcs would appear to
increase at least across central KS Fri night as the thetaE
advection increases atop the boundary.  The area will remain within
the weak upper ridge with overnight storm chcs through the weekend
before a unusually strong upper trough moves into the Rockies by
early next week.  This trough will push a front into the region by
later Monday into Tues so it would appear best chcs for organized
storms would occur around that time frame.  The front will hang up
across the area toward mid week and with zonal flow wouldn't be
surprised to see storm chcs persist through next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1150 PM CDT WED JUL 6 2016

Confidence on convection remains low...too low for inclusion.
Thunderstorms to the northwest showing little propagation south
but some potential for this as well as isentropic upglide
development ahead of it remains.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...GDP
LONG TERM...Omitt
AVIATION...65
Hazardous weather outlook, Jul 6, 8:33 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT WED JUL 6 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-080145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
833 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA. A FEW SEVERE
THUNDERSTORMS COULD OCCUR AND PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES ARE FORECAST TO PEAK FROM 100 TO 106 THURSDAY
AFTERNOON.

SMALL POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THURSDAY NIGHT IN
MUCH OF NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:51 AM CDTSpecial Weather StatementTOPWashington24 min
Jul 7, 2:22 AM CDTSpecial Weather StatementTOPClay, Cloud, Marshall, Washington23 min
Jul 7, 2:43 AM CDTSpecial Weather StatementTOPClay, Marshall, Riley32 min
Jul 7, 2:57 AM CDTAreal Flood AdvisoryTOPCloud, Republic3 hr
Jul 7, 3:17 AM CDTSpecial Weather StatementTOPClay, Pottawatomie, Riley43 min
Jul 7, 3:21 AM CDTSevere Thunderstorm WarningTOPBrown24 min
Jul 7, 3:51 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee39 min
Jul 7, 4:30 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee45 min
Jul 7, 4:59 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage61 min
Jul 7, 5:49 AM CDTSevere Thunderstorm WarningTOPAnderson26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.